Thursday, September 24, 2015

Side effects and how to manage them in targeted and immunotherapy for melanoma


A Team Based Approach to Melanoma: Managing Side Effects with Weber and Agarwala

In the link above, Dr. Jeffrey Weber and Dr. Sanjiv Agarwala provide a video discussion, with slides, regarding side effects as well as their treatment for ipi, anti-PD1, and BRAFi.  While none of the information provided is terribly "new" it is presented in an understandable manner in the form of a continuing education program for general oncologists and others in the field...from the horse's mouth.

Here are the points that stuck me:
  • Most common side effects with anti-PD1 and anti-CTLA4 are:  dermatitis, enterocolitis, hepatitis and endocrinopathies.
  • Toxicity does not equal response, but there appears to be a weak association.
  • Order of appearance of side effects typical in anti-PD1 = skin, gastric, hepatic, pulmonary, endocrine, then renal...with most of these occurring  before week 12 of therapy.
  • HOWEVER:  Both docs note that side effects, new to the patient, CAN occur late as well.  Specifically pointing out that patients can sometimes demonstrate the onset of a new side effect AFTER the 4th dose of ipi or after even 18 months out with anti-PD1.
  • Lo and behold!!!!!  Docs have deemed side effects cumulative!!!!!!!!!!!!!!  Meaning they may start off very mild...but can, at times, progress to the point that the patient has to be taken off therapy.  Dr. Weber specifically notes that arthralgias and fatigue can certainly develop in this manner.
Just in case you have forgotten my small rant on this concept of CUMULATIVE EFFECTS...that I realized was a FACT some time ago!!!    Side effects of nivolumab: My thoughts...

  • Again, the docs note that side effects have a weak association with effect, but folks with lots of side effects may NOT respond, while those experiencing very few side effects may still gain a positive response. 
  • Steroids SHOULD be used to treat side effects, sooner rather than later.  The greater the grade of the side effect, the higher the dose of prednisone needed, with a longer taper.  STEROID USE DOES NOT DIMINISH RESPONSE!!!!
  • TELL YOUR DOC....if you think you are experiencing a side effect.
  • Side effects for BRAF/MEK drugs:
    • Vemurafenib:  PHOTOSENSITIVITY, liver problems, rash
    • Dabrafenib:  rash, FEVER
    • Trametinib:  rash, diarrhea, RETINOPATHY
  • As you can see...there are different problems with each.
  • BRAF/MEK inhibitor side effects can be addressed via:  dose decrease, drug holiday, steroid use, and alternative dosing schedules.
  • While the combining of any medications usually leaves the patient at risk for MORE side effects, combining targeted therapies has DECREASED side effects and increased efficacy!
  • Pseudoprogression in immunotherapy:  Tumors can enlarge after the start of immunotherapy due to the influx of lymphocytes to the lesion.  (However, all the data I can find shows that this only happens about 5% of the time.)
  • While some patients have a rapid response, others may be slower to respond:  "Be patient with the patient."
  • PDL1 staining - a subject still up in the air...but:  The presence of PDL1 is predictive of a high rate of response to anti-PD1 drugs, but should not be used to decide treatment.  A staining test for PDL1 is not currently readily available nor consistent with the results provided. 
  • Data shows that patients with a NEGATIVE PDL1 stain, can still attain a 20% response rate to anti-PD1 therapy.  Patients with a POSITIVE PDL1 stain are demonstrating response rates greater than 40%.
Hope this helps.  Thanks for sharing, Stevie!!! - c



No comments:

Post a Comment